Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 218, NWS Topeka, KS

September 17, 2015Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2015, 6:36 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2015, 6:36 PM CDT (23:36 UTC)
Expired
Sep 17, 2015, 7:15 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:13 PM CDTHAIL 18 Nw Vermillion, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS53 KTOP 172336
SVRTOP
KSC117-131-180015-
/O.NEW.KTOP.SV.W.0218.150917T2336Z-150918T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT THU SEP 17 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NEMAHA COUNTY IN NORTHEASTERN KANSAS...
  NORTHERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 715 PM CDT

* AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  MARYSVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARYSVILLE...SENECA...AXTELL...BEATTIE...BERN...SUMMERFIELD...OKETO
  AND BAILEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3977 9595 3979 9658 3981 9670 3997 9671
      4000 9643 4000 9595
TIME...MOT...LOC 2336Z 262DEG 29KT 3985 9662 

HAIL...1.00IN
WIND...60MPH
 
$$

GARGAN
2 follow-up statements
789 
WWUS53 KTOP 172342
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT THU SEP 17 2015

KSC117-131-180015-
/O.CON.KTOP.SV.W.0218.000000T0000Z-150918T0015Z/
NEMAHA-MARSHALL-
642 PM CDT THU SEP 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN NEMAHA AND NORTHERN MARSHALL COUNTIES...

AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARYSVILLE... 
MOVING EAST AT 35 MPH. A SECOND SEVERE THUNDERSTORM WAS 4 MILES 
NORTH OF BETTIE....MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...SENECA...AXTELL...BEATTIE...BERN...SUMMERFIELD AND
BAILEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3977 9595 3980 9662 3984 9669 3995 9663
      4000 9643 4000 9595
TIME...MOT...LOC 2341Z 262DEG 29KT 3986 9656 

HAIL...1.25IN
WIND...60MPH
 
$$

GARGAN
696 
WWUS53 KTOP 172357
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU SEP 17 2015

KSC117-131-180015-
/O.CON.KTOP.SV.W.0218.000000T0000Z-150918T0015Z/
NEMAHA-MARSHALL-
657 PM CDT THU SEP 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES...

AT 656 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEATTIE...
MOVING EAST-SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SENECA...AXTELL...BEATTIE...BERN AND BAILEYVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3980 9651 3987 9657 3992 9654 3998 9638
      4000 9595 3977 9595
TIME...MOT...LOC 2356Z 278DEG 24KT 3984 9645 

HAIL...1.75IN
WIND...60MPH
 
$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:28 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 17, 6:28 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT THU SEP 17 2015

...Update to aviation forecast discussion...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 345 PM CDT THU SEP 17 2015

20Z water vapor imagery shows a shortwave moving into ID within a
broader cyclonic flow over the northern two thirds of the country.
Immediately upstream of the forecast area, large scale forcing
appears to be limited within the southwest flow. At the surface, a
prefrontal trough has moved into the plains and the front itself was
located from Hill City, KS to just west of Lincoln, NE.

Models continue to show thunderstorm development this evening along
the trough axis, eventually becoming more elevated as the low level
jet increases overnight. Forecast soundings suggest there may be
enough elevated instability and effective shear for storms to
potentially produce some hail overnight. However the low level jet
is not expected to be as strong as previous nights so lift for
elevated storms could be limited. With models showing mainly
scattered coverage overnight, have tapered POPs down into the 30 to
50 percent range for most areas. Lows are expected to range from the
lower 60s in Republic CO where some cold air advection is expected
to occur, to the lower 70s in Anderson CO with a southerly wind
continuing to bring warm air northeast.

The cold front gets hung up across northern KS tonight waiting for
the shortwave over the northwest to move through the plains and push
the boundary through late in the day Friday. Elevated storms are
expected to be on going in the morning across the warm sector and
bring into question how much destabilization can occur during the
afternoon. Because of this the risk for severe weather remains
somewhat conditional on Friday. If there is a break and we get some
sunshine, deep layer shear is expected to improve through the
afternoon with a moist and unstable airmass ahead of the front. With
surface winds progged to be backed to the south southwest in the
afternoon, low level wind profiles do not appear to be favorable for
tornados. Although if an outflow boundary or the front itself where
able to locally enhance low level shear, there could be a chance for
a tornado. Continued with likely POPs on Friday thinking storms will
become more widespread as the front moves southeast. Although the
better forcing for precip is progged to remain mainly to the north
of the forecast area. Considered the need for a flash flood watch.
The concern is storm genesis could become anchored over a spot with
training storms moving to the northeast along the surface trough.
Fortunately the latest high res models tend to move the focus for
elevated storms south overnight lessening the flash flood concern.
additionally signals from the models suggest the higher rainfall
amounts are more likely across MO than KS on Friday. With this in
mind will let later shifts monitor trends and the flash flood
potential. Highs Friday could be tricky with precip and the boundary
in the area. Have stayed pretty close to the model consensus with
highs from the lower 70s along the NEB state line to the upper 80s
across east central KS.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 345 PM CDT THU SEP 17 2015

Severe weather and heavy rain potential diminishes rather quickly in
the evening hours as trough passes through the Missouri Valley and
front surges on through, but likely still some potential for concern
of the above weather through at least 8 pm in east central
Kansas. A few weak upper waves pass in the zonal flow this weekend
and may bring periods of mid and high cloud, with a lack of lower
level moisture keeping any measurable precipitation in check with
highs in the 70s, warming somewhat Sunday as southerly winds
return. In the early to mid week periods, a strong upper low
deepens in the Gulf of Alaska with downstream ridging poking
northeast from the southwest states into the Central Plains.
Temperatures will continue to modify but am not expecting the
intense southerly winds of recent days to return for a less
hot/humid and likely dry period. There is some agreement in weak
low pressure cut off from the flow making its way northeast into
the region around Thursday, justifying a precip mention in the
west and north.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 628 PM CDT THU SEP 17 2015

VFR conditions are expected for the duration of the TAF period.
However, VCTS conditions are introduced at 2Z for MHK and 3Z for
TOP/FOE. Thunderstorms are possible Friday afternoon, but only
maintain VCTS throughout the day due to high uncertainty in
evolution of overnight convection and remnant cloud cover. Winds
will become northerly near the end of the TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Sep 17, 1:30 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
130 PM CDT THU SEP 17 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-181830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
130 PM CDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME STRONG WITH
SMALL HAIL AND GUSTY WINDS...BUT WIDESPREAD SEVERE STORMS APPEAR
UNLIKELY AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY ON FRIDAY...WITH NORTHEAST AND EAST
CENTRAL KANSAS THE AREAS MOST LIKELY TO SEE THUNDERSTORMS. THERE
IS A RISK THAT SEVERE WEATHER COULD OCCUR. HOWEVER THERE IS SOME
UNCERTAINTY IN HOW STRONG STORMS WILL BE DUE TO THE GOOD
POSSIBILITY THAT STORMS TONIGHT ARE LIKELY TO BE ONGOING FRIDAY
MORNING AND LIMIT THE ENERGY FOR THUNDERSTORMS LATER IN THE DAY.
AT THIS TIME...LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY
RAINFALL ARE THE BIGGEST CONCERNS WITH THE THUNDERSTORMS. THERE
MAY BE A SMALL TORNADO POTENTIAL FOR STORMS ACROSS NORTHEAST KS
THAT MOVE WEST TO EAST ALONG THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Special weather statement, Sep 17, 6:07 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU SEP 17 2015

KSZ010-011-172330-
MARSHALL-NEMAHA-
607 PM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUMMERFIELD...MOVING EAST-NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERFIELD AND OKETO.

LAT...LON 3989 9606 3987 9659 4000 9660 4000 9606
TIME...MOT...LOC 2306Z 254DEG 32KT 3998 9630

GARGAN
Special weather statement, Sep 17, 6:33 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU SEP 17 2015

KSZ010-011-180000-
MARSHALL-NEMAHA-
633 PM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND NORTHERN
MARSHALL COUNTIES UNTIL 700 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
FROM NEAR BREMEN 4 MILES WEST OF BERN...MOVING EAST AT 30 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...SENECA...AXTELL...BEATTIE...BERN...SUMMERFIELD...
OKETO...BREMEN AND BAILEYVILLE.

LAT...LON 4000 9593 3979 9597 3976 9679 4000 9679
TIME...MOT...LOC 2331Z 263DEG 26KT 3997 9614

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:07 PM CDTSpecial Weather StatementTOPMarshall23 min
Sep 17, 6:33 PM CDTSpecial Weather StatementTOPMarshall, Nemaha27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.